Michigan, 2019

Hail and Damaging Winds in Michigan, September 11, 2019

September 11, 2019 · NWS DTX · 6 events in 4 counties and zones

Isolated severe thunderstorms developed along a weak frontal boundary during the peak heating of the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Isolated severe thunderstorms developed along a weak frontal boundary during the peak heating of the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Sep 11, 11:58 AM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Sep 11, 11:58 AM EST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1258 PM EDT Wed Sep 11 2019

.AVIATION...

Main aviation concern through the afternoon and evening will be
numerous showers and thunderstorms across SE Michigan, due to a wave
aloft moving along a weak frontal boundary draped over the region
with a warm and humid air mass in place. This wave is currently
tracking across central Wisconsin and will lead to continued
development of convection locally over the next several hours, with
agitated cu and a few thunderstorms now beginning to form across
west central and far southeast lower Michigan. Strong to severe
storms will be possible during the afternoon and evening. Timing on
convection at each terminal remains fairly muddy and will maintain
mention centered on 20-00z with the plan to amend as necessary. The
wave itself will move through late this evening and provide forcing
for additional showers and storms tonight. Abundant low-level
moisture remains in place and will lead to IFR stratus/fog concerns
late tonight and MVFR overcast skies through most of Thursday.

For DTW...Chance for thunderstorms exists from mid afternoon into
tonight. 20-00z looks to be the window of greatest opportunity, but
another round will be possible in the 05-08z time frame. MVFR
cigs/vsby expected after 05z with cigs persisting through the
morning.

DTW THRESHOLD PROBABILITIES...

* Low for ceilings at or below 5000 ft this afternoon and evening.
  High early Thursday morning.

* Medium for thunderstorms this afternoon and evening. Low tonight.

&&

.PREV DISCUSSION...
Issued at 300 AM EDT Wed Sep 11 2019

DISCUSSION...

Yesterday's late day warm surge allowed highs to reach into the
lower 80s along/north of M-59, with upper 80s south. Trough/convergence
axis allowed thunderstorms to track along and north of I-69.
Favorable combination of instability (MLcapes 1500 J/kg) and wind
shear (0-1 KM bulk shear 25-30 knots/effective shear 40+ knots) lead
to rotating cells, but fortunately no confirmation of any funnel
clouds reaching the ground. LCL heights were kinda high around 1000 M.

For today, much weaker wind fields in place, especially down low. As
such, with the very light winds early this morning, fog can be
expected north of M-59 where convection last evening helped saturate
the ground.

The west to east aligned 850-700 MB Theta-e ridge over southern
Lower Michigan will be conducive to heavy rain today/tonight, as PW
values reside aoa 1.75 inches, with surface dew pts hovering near 70
degrees. Shortwave coming out of the Minneapolis area this morning
will lead to modest height falls over Lower Michigan, which should
be good enough with the diurnal instability buildup to generate
numerous to widespread showers and thunderstorms this afternoon. Per
latest Rap, 1000-850 MB capes progged to build to 1500-2000 J/kg
along and south of M-59 bassed on highs in the mid 80s, but mid
level lapse rates are only around 6 C/km, thus prospects for severe
weather appears low. However, with the moderate instability, will
allow for a strong to marginally severe wet micro-burst potentially
leading to wind gusts of 50-60 mph. 0-6 KM bulk shear does increase
between 30-35 knots during the evening hours to potentially support
better orgnaized storms, but expecting much of the daytime
instability to be released.

Frontal boundary mostly holds over southern Lower Michigan much of
the night, and with the low level FGEN in place and MUCapes hovering
around 1000 J/kg, will continue to side toward the 00z Euro and
advertise a wet night before the surface front eventually reaches
the southern Michigan border by 12z Thursday as a strong high (1031
MB) builds over northeast Ontario.

Upper level ridge axis in place during Thursday suggest we will be
hard pressed to see much in the way of shower/thunderstorm activity,
as we wait on the strong storm system coming out of the Rockies.
Moisture trapped underneath inversion will likely result in cloudy-
mostly cloudy day Thursday, with temps expected to hold in the 70s.

Nearly stacked lows progged to track through Ontario Friday
evening/night, with just some modest height falls extending south
near the southern Michigan border Friday afternoon. None-the-less,
with the good moisture plume, PW values near 2 inches, and afternoon
timing off the cold front, still appears there will be solid line of
showers and thunderstorms developing, with the mature mid level dry
slot then arriving by 00z Saturday. Severe chances will hinge on
exact timing of the front, as 0-6 KM bulk shear ramps up to around
50 knots.

With post frontal southwest-westerly flow, the cold advection is not
very aggressive, as 850 MB temps only settle around/just under 10 C
late Friday night. Pseduo upper level zonal flow then develops over
the weekend, with return flow around high pressure along/west of the
southern Applachians leads to 850 MB temps back into the mid teens
on Sunday, resulting in temps back into the 80s by early next week.

MARINE...

A weak frontal boundary will slowly sag southward across the region
over the next 24 hours. Modest northerly winds will develop in the
wake of the front today over lake Huron, while southwest flow
continues over lake St Clair and western lake Erie. This boundary
will provide the focus for showers and thunderstorms this afternoon
through tonight, as it interacts with a seasonably warm and humid
environment. Winds will strengthen from the northeast tonight as the
gradient increases south of high pressure building across southern
Canada. Winds will reach near 20 knots at times overnight. This
onshore flow will bring a corresponding increase in wave heights
over portions of the lake Huron nearshore waters and outer Saginaw
Bay overnight into Thursday, resulting in hazardous conditions for
small craft during this time. Moderate easterly winds prevail
Thursday, before veering to southeasterly and strengthening Thursday
night as the boundary lifts back northeast as a warm front. Gusts
reaching 25 to 30 knots overnight and continue into Friday. This
will prolong the existing small craft advisory conditions. Cold
front sweeping across the region will bring another chance of
showers and thunderstorms Friday afternoon.

HYDROLOGY...

A warm and humid environment will remain entrenched across the
region through tonight. A frontal boundary interacting with this
environment will bring numerous showers and thunderstorms this
afternoon and evening. The potential exists for this activity to
linger well into the night. General rainfall totals of 0.25 to 0.75
inches are expected during this time. However, locally higher
amounts in excess of one inch are possible within any persistent
areas of heavier thunderstorms. This could lead to some minor
flooding of poor drainage areas. Additional showers and storms are
likely Friday before a cold front ushers in a cooler, drier air mass
for start of the weekend.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Small Craft Advisory from 10 PM this evening to 10 PM EDT Friday
     for LHZ421-441.

Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....TF
DISCUSSION...SF
MARINE.......MR
HYDROLOGY....MR

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Sep 11, 2:51 AM EST, 10 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
351 AM EDT Wed Sep 11 2019

MIZ047>049-053>055-060>063-068>070-075-076-082-083-120900-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
351 AM EDT Wed Sep 11 2019

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

A moist and unstable airmass will lead to numerous thunderstorms
developing this afternoon, continuing through much of tonight as a
frontal boundary hangs around. The thunderstorms will be strong to
marginally severe, capable of producing wind gusts of 50-60 MPH and
very heavy rainfall which may cause urban and small stream type
flooding. The storms look to be strongest in the 3-10 PM window.
Average storm motion will be east around 25 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a continued chance of thunderstorms Thursday and Friday,
with a marginal risk of severe storms on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated for today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-120900-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
351 AM EDT Wed Sep 11 2019

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

A moist and unstable airmass will lead to numerous thunderstorms
developing this afternoon, continuing through much of tonight as a
frontal boundary hangs around. The thunderstorms will be strong to
marginally severe, capable of producing wind gusts of 45-50 knots
and very heavy rainfall. The storms look to be strongest in the 3-10
PM window. Average storm motion will be east around 20 knots.

Small craft advisories are in effect this evening through Friday
evening for Outer Saginaw Bay and the nearshore waters from Port
Austin to Harbor Beach.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a continued chance of thunderstorms Thursday and Friday,
with a marginal risk of severe storms on Friday.

Small craft advisories are in effect this evening through Friday
evening for Outer Saginaw Bay and the nearshore waters from Port
Austin to Harbor Beach. Additional small craft advisories will likely
be issued Thursday night and Friday for the other nearshore waters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SF

In the hours before

Local storm report, Sep 11, 7:22 AM EST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
822 AM EDT WED SEP 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HEAVY RAIN       MIDLAND                 43.62N 84.23W
09/11/2019  M1.03 INCH       MIDLAND            MI   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL.

0730 AM     HEAVY RAIN       OIL CITY                43.61N 84.59W
09/11/2019  M1.05 INCH       MIDLAND            MI   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL.

0730 AM     HEAVY RAIN       CARO                    43.49N 83.40W
09/11/2019  M2.29 INCH       TUSCOLA            MI   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL.

&&

AM
Local storm report, Sep 11, 8:17 AM EST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
917 AM EDT WED SEP 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 PM     TSTM WND DMG     2 N LUM                 43.13N 83.15W
09/10/2019                   LAPEER             MI   PUBLIC

            ROUGHLY A DOZEN TREES DOWNED. DAMAGE TO HOUSE PORCH AND
            POOL DECK ALSO INCLUDED IN REPORT.

&&

AM
Local storm report, Sep 11, 11:39 AM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1239 PM EDT WED SEP 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 PM     TSTM WND DMG     5 S SANDUSKY            43.35N 82.82W
09/10/2019                   SANILAC            MI   911 CALL CENTER

            REPORT OF DOWNED TREES AND POWERLINES

&&

AM
Special weather statement, Sep 11, 12:48 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
148 PM EDT Wed Sep 11 2019

MIZ075-076-082-083-111845-
Lenawee-Monroe-Washtenaw-Wayne-
148 PM EDT Wed Sep 11 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN MONROE...
NORTHWESTERN WAYNE...LENAWEE AND SOUTHERN WASHTENAW COUNTIES...

At 147 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles south of Dexter to near Adrian.
Movement was east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

These storms will be near...
  Ann Arbor and Saline around 215 PM EDT.
  Blissfield around 230 PM EDT.
  Britton and Dixboro around 240 PM EDT.
  Ypsilanti, Dundee, Petersburg and Deerfield around 245 PM EDT.

Other locations impacted by these storms include Seneca, Pittsfield
Township, Cone, Whittaker, Macon, Ogden Center, Bridgewater,
Ridgeway, Palmyra and Pleasant Lake.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4231 8394 4237 8340 4173 8365 4171 8422
TIME...MOT...LOC 1747Z 260DEG 14KT 4223 8393 4188 8410

TF

The radar

The Detroit radar (KDTX), 36 km away, was scanning. The volume nearest the first event began at 18:21 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Washtenaw

When
September 11, 1:21 PM EST
Where
Washtenaw County, 1.68 mi WSW of Salem
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
42.390, -83.600

Tree damage brought down power lines.

Hail, St. Clair

When
September 11, 2:31 PM EST
Where
St. Clair County, 1.52 mi W of South Park
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.950, -82.480

Hail, St. Clair

When
September 11, 2:31 PM EST
Where
St. Clair County, 1.67 mi WNW of Port Huron
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.990, -82.450

Hail, Oakland

When
September 11, 2:41 PM EST
Where
Oakland County, 3.12 mi WNW of Ortonville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.860, -83.490

Thunderstorm Wind, Shiawassee

When
September 11, 7:00 PM EST
Where
Shiawassee County, 0.51 mi W of Burton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.000, -84.290

A large tree was reported blown down.

Thunderstorm Wind, Washtenaw

When
September 11, 9:10 PM EST
Where
Washtenaw County, 1.24 mi NW of Paint Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.160, -83.600

Trees and tree limbs reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856032, 856029, 856030, 856031, 856033, 856034.